New York, 2014

Hail and Damaging Wind in New York, August 5, 2014

August 5, 2014 · NWS BGM · 12 events in 6 counties and zones

A cold front and an upper level disturbance moving across central New York acted on an unstable airmass to produce severe thunderstorms during the afternoon and evening hours. The severe thunderstorms produced large hail, some of which was the size of golf balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front and an upper level disturbance moving across central New York acted on an unstable airmass to produce severe thunderstorms during the afternoon and evening hours. The severe thunderstorms produced large hail, some of which was the size of golf balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 5, 12:57 PM EST, 56 minutes earlier.

Area forecast discussion, Aug 5, 12:57 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
157 PM EDT TUE AUG 5 2014

.SYNOPSIS...
THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH
AFTERNOON AND EVENING THROUGH THURSDAY ACROSS NEW YORK AND
PENNSYLVANIA AS AN UNSETTLED WEATHER PATTERN PREVAILS. HIGH
PRESSURE WILL FINALLY BUILD OVER THE REGION FRIDAY BRINGING DRY
WEATHER BACK TO THE AREA.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
130 PM EDT UPDATE...
CONVECTION IS DEVELOPING ACROSS THE CWA THIS AFTERNOON. SBCAPE
VALUES ARE AROUND 1500 J/KG. EXPECT COVERAGE IN CONVECTION TO
INCREASE AS THE SHORTWAVE IS MOVING CLOSER AND THE FRONTAL
BOUNDARY IS APPROACHING. 0-6KM BULK SHEAR IS STILL ON THE WEAKER
SIDE... THUS EXPECT MOST OF THESE STORMS TO STAY SUB SEVERE AT
LEAST UNTIL THE BOUNDARY/WAVE PUSHES INTO THE CWA WHERE UPPR LVL
SUPPORT AND SHEAR WILL BE GREATER. THE CONVECTIVE THREAT FOR THIS
AFTERNOON WILL BE GUSTY WINDS... SMALL HAIL AND ISOLATED HEAVY
RAINFALL.

1100 AM EDT UPDATE...
WEAK SFC RIDGING IS STILL OVER THE REGION THIS MORNING AND THE
VALLEY FOG HAS BURNED OFF. IN THE FOG'S WAKE SUNSHINE HAS FINALLY
GRACED US WITH ITS APPEARANCE. SADLY... THE SUN MAY SOON DISAPPEAR
AGAIN THIS AFTERNOON AS A SHORTWAVE TROUGH FROM THE WEST SLOWLY
PUSHES EAST AND A SFC BOUNDARY IS EXPECTED TO MOVE EAST ACROSS THE
CWA. THIS COMBINATION MAY BRING SHOWERS AND THUNDERSTORMS ACROSS
THE REGION THIS AFTERNOON. EXPECT CLOUD COVERAGE INTO INCREASE AS
THIS WAVE APPROACHES FROM THE WEST AND REMAIN PRETTY MUCH MOSTLY
CLOUDY THROUGH THE AFTERNOON AND OVERNIGHT AS LOW AND MID LVL
MOISTURE WILL BE PLENTIFUL.

THE FRONT IS JUST NOW PUSHING INTO WESTERN NEW YORK AND EXPECT
THIS FRONT TO SLOWLY SLIDE EAST. EXPECT THE CHANCE OF SHOWERS TO
INCREASE AS THE AFTERNOON PROGRESSES.

IT APPEARS THAT THE SHOWER ACTIVITY WILL BE MORE SYNOPTIC DRIVEN
THEN SFC DRIVEN. A VORT MAX WILL EJECT EAST ALONG WITH THE MID LVL
SHORTWAVE THIS AFTERNOON AND GENERATE SHOWERS AND THUNDERSTORMS
ALONG AND HEAD OF THE FRONT. BELIEVE THIS WILL BE THE MAIN
SHOWER/TSTORM PRODUCER OF THE DAY. THE GENERAL OVERALL PICTURE OF
THE EXPECTED ACTIVITY WILL BE MOVING TO THE EAST AROUND 15-20 MPH.
WHILE THESE SHOWERS WILL NOT BE MOVING FAST... EXPECT THESE
SHOWERS TO MOVE QUICK ENOUGH THAT THERE WONT BE AS MUCH AS
FLOODING THREAT AS PREVIOUS DAYS HAVE BEEN. PWAT VALES THIS
AFTERNOON WILL BE AROUND 1.3 INCHES OR LESS. DO NOT EXPECT THESE
STORMS TO BECOME SEVERE. 0-6KM BULK SHEAR VALUES ARE EXPECTED TO
BE 30 KNOTS OF LESS. LOW AND MID LVL LAPSE RATES ARE OK... BUT
WOULD EXPECT TO SEE SLIGHTLY HIGHER FOR MORE SIGNIFICANT WEATHER.
COULD SEE SOME SMALL HAIL AND POSSIBLY LOCALIZED HEAVY RAINFALL.

TEMPS THIS AFTERNOON ARE EXPECT TO RISE INTO THE LOW TO MID 80S
FOR MUCH OF THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
130 PM EDT UPDATE...
EXPECT SHOWERS TO SLOWLY DIMINISH DUE TO LOSS OF DIURNAL HEATING
AFTER SUNSET TONIGHT. THERE WILL BE A SLIGHT CHANCE FOR SHOWERS TO
CONTINUE OVERNIGHT AS THE UPPR LVL JET ROUNDS THE BASE OF THE
TROUGH.

DURING THE OVERNIGHT HOURS THE UPPR LVL TROUGH WILL SWING TOWARDS
THE EAST AND ANOTHER SHORTWAVE TROUGH WILL APPROACH THE CWA FROM
THE WEST. THE MAIN FORCING FROM THIS DISTURBANCE WILL REMAIN MAINLY
OVER PA WEDNESDAY. THIS WAVE WILL DRIFT SOUTHWARD WED MORNING AND
AFTERNOON. EXPECT THE NORTHERN PORTIONS OF THE CWA TO REMAIN DRY
AND THE ACTIVITY OVER THE SOUTH TO DIMINISH BY SUNSET.

THURSDAY ANOTHER SHORTWAVE WILL MOVE THROUGH THE REGION BRINGING A
SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON
OVER THE NORTHERN CWA. THE CHANCE FOR SHOWERS WILL DIMINISH AS THE
DAY GOES ON AS STRONG SUBSIDENCE WILL QUICKLY MOVE IN ON THE BACK
OF THE UPPR LVL TROUGH.

FRIDAY WILL BE BEAUTIFUL AND DRY AS HIGH PRESSURE BUILDS IN FROM THE
WEST. FRIDAY WILL START A DRY SPELL.

TEMPS DURING THIS TIME FRAME WILL RANGE FROM IN THE MID 70S TO LOW
80S DURING THE AFTERNOON AND LOW TO MID 50S DURING THE NIGHTS
WITH ISOLATED SPOTS IN THE UPPR 40S.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MEDIUM RANGE MODELS CONTINUE TO SHOW A NICE STRETCH OF SUMMER WEATHER
FOR THE EXTENDED PERIOD. A FLAT UPPER LEVEL RIDGE WILL RESIDE OVER
THE NORTHEAST THROUGH SUNDAY NIGHT WITH SFC HIGH PRES IN THE
VCNTY. MONDAY THROUGH TUESDAY, AN UPPER LEVEL TROF WILL DROP SOUTH
FROM CENTRAL CANADA INTO THE GREAT LAKES REGION. THIS FEATURE
ALONG WITH THE SFC COLD FRONT WILL BRING A CHANCE FOR SHOWERS/THUNDERSTORMS
ON TUESDAY WITH THE REST OF EXTENDED DRY. TEMPS WILL BE NEAR OR
SLIGHTLY ABOVE SEASONAL NORMALS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
A MID LEVEL TROF AND ASSOCIATED WEAK SFC COLD FRONT WILL CROSS THE
REGION LATE THIS AFTERNOON THROUGH EARLY EVENING. CURRENTLY
ISOLATED CONVECTION IS ACROSS THE AREA AND THE AREAL COVERAGE IS
EXPECTED TO INCREASE DURING THE NEXT SEVERAL HOURS. INCLUDED A
THREE HOUR TEMPO GROUP FOR MVFR THUNDERSTORMS FOR ALL TERMINALS
GENERALLY BETWEEN 20Z-24Z. OVERNIGHT, CONDITIONS WILL PROBABLY
LOWER INTO THE MVFR CATEGORY, ESPECIALLY OVER THE SOUTHERN TIER, DUE
TO WEAK MIXING BEHIND BOUNDARY AND LATE DAY RAINFALL. AT KELM ALSO
INCLUDED POSSIBLE DENSE FOG TOWARD DAYBREAK BUT CONFIDENCE HERE IS
LOW DUE TO CLOUDS PREVENTING DENSE FOG FORMATION. ON WEDNESDAY,
VFR CONDITIONS ARE EXPECTED AFTER 14Z ALTHOUGH MORE SHOWERS ARE
POSSIBLE ESPECIALLY LATE MORNING THROUGH MID AFTERNOON AS ANOTHER
WAVE PASSES THROUGH.

WESTERLY WINDS AROUND 5 KNOTS BECOMING LIGHT AND VARIABLE
OVERNIGHT. NORTHWEST WINDS AROUND 5-8 KNOTS ON WEDNESDAY.

OUTLOOK...

THURSDAY THROUGH SUNDAY...MAINLY VFR EXCEPT POSSIBLE EARLY
MORNING VALLEY FOG AT KELM BURNING OFF BY 14Z EACH DAY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...KAH
NEAR TERM...KAH
SHORT TERM...KAH
LONG TERM...RRM
AVIATION...RRM
Hazardous weather outlook, Aug 5, 12:04 PM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
104 PM EDT TUE AUG 5 2014

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-061715-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
104 PM EDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING. THESE STORMS MAY PRODUCE GUSTY WINDS... SMALL HAIL
AND HEAVY RAINFALL. CAN NOT RULE OUT THAT A FEW STORMS MAY BECOME
SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KAH

The radar

The Buffalo radar (KBUF), 113 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Steuben

When
August 5, 1:53 PM EST
Where
Steuben County, Cohocton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.500, -77.500

Hail, Steuben

When
August 5, 2:18 PM EST
Where
Steuben County, Prattsburg
Measured
1.25 in hail
Reported by
Public
Coordinates
42.520, -77.280

Hail, Steuben

When
August 5, 2:25 PM EST
Where
Steuben County, 2.06 mi NW of Urbana
Measured
0.88 in hail
Reported by
Public
Coordinates
42.470, -77.210

Hail, Chemung

When
August 5, 2:29 PM EST
Where
Chemung County, Swartwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.230, -76.620

Hail, Schuyler

When
August 5, 2:42 PM EST
Where
Schuyler County, 1.38 mi N of Cayuta
Measured
1 in hail
Reported by
Public
Coordinates
42.300, -76.700

Hail, Yates

When
August 5, 2:49 PM EST
Where
Yates County, Lakemont
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.520, -76.920

Hail, Schuyler

When
August 5, 2:55 PM EST
Where
Schuyler County, Hector
Measured
1 in hail
Reported by
Public
Coordinates
42.500, -76.870

Hail, Tompkins

When
August 5, 3:00 PM EST
Where
Tompkins County, Newfield
Measured
1 in hail
Reported by
Public
Coordinates
42.370, -76.580

Hail, Tompkins

When
August 5, 3:02 PM EST
Where
Tompkins County, Newfield
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
42.370, -76.580

Thunderstorm Wind, Tompkins

When
August 5, 3:40 PM EST
Where
Tompkins County, 1.02 mi W of Cayuga Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
42.470, -76.500

Several trees were blown down on Route 89.

Hail, Sullivan

When
August 5, 6:00 PM EST
Where
Sullivan County, Bethel
Measured
0.75 in hail
Reported by
Public
Coordinates
41.680, -74.880

Hail, Sullivan

When
August 5, 6:07 PM EST
Where
Sullivan County, 0.69 mi N of Bethel
Measured
1 in hail
Reported by
Unknown
Coordinates
41.690, -74.880

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525605, 525606, 525607, 525608, 525609, 525610, 525611, 525612, 525613, 529848, 525614, 525615.